PDA

View Full Version : sleepless in sydney



kim,l
06-07-2009, 07:32 PM
hi everyone can anyone tell me does prednisone or plaquenil give you insomonia i just cannot sleep i am only gettin about an hours sleep a night i lay awake all night and am extemely exhausted during the day this makes my depression worse i have tried going to bed later, cutting out caffeine, getting up watching tv none of it works my doctor does not want to give me sleeping pills because she said this could make my lupus worse can anyone suggest anything desperately need sleep.

mountaindreamer
06-07-2009, 08:46 PM
hi kim,

yes, prednisone can definitely cause insomnia. I am not sure what your dr. means by sleeping pills making lupus worse. There are many members here who take sleeping pills. We recently had a thread where people talked about different sleeping aids that they take, and many members take Benedryl or Tylenol pm. I use my pain meds to help with sleep, because i don't tolerate sleeping pills.

good luck, sleepless nights can certainly aggravate the various symptoms that we struggle whith while dealing with lupus.

Monique89
06-08-2009, 12:01 AM
Hey there.
Yeah it would be the prednisolone. I had a shocking time when i was on higher doses- it has only gotten better the last week or 2 when ive been on 15 - 10mg per day. Even now i have nights when i just wake up and stay awake for hours....
I found that taking Mersyndol before bed, it made me so tired i was asleep within about 20 minutes. I was taking it because of the shocking headaches the pred was giving me, but it helped me sleep as well...
How long are you on prednisolone for? Hopefully its not too long, and you are on a lower dose soon?

Deskdoll
06-08-2009, 12:20 AM
I was prescibed prednisolone to reduce my swollen liver. It made me hyper......imagine an oldie on speed :laugh:

I didn't sleep much, but it did the job and I'm off it now and back to 'normal'.

Hopefully you won't have to take it for long.

Doll

kim,l
06-08-2009, 01:12 AM
been on prednisone for 6 months 50mg a day and plaquenil 200mg twice a day doctors thinks sleeping pills will affect my balance and dizziness and ataxia and it could be addictive but right now i just would settle for a goodnights sleep.

Oluwa
06-08-2009, 04:41 AM
Hi Kim..


They both can, how long have you been dosing with them? If not long, maybe with use the that side effect will wear off...

What time do you take them..maybe adjusting the time will help.

Humm..lack of sleep actually makes Lupus worse. Usually one is prescribed sleeping pills. I dose with Lunesta when I have too many nights in a row of insomnia. When I don't sleep my pain increases ten-fold. I would ask your doctor again....

Some dose with Benadryl at night. Check out OTC sleep-aids such as Melatonin.

Hugs.
Love,
Oluwa

kim,l
06-08-2009, 05:55 AM
thankyou oluwa you are a good friend i will speak to my doctor and see what she says i have to be careful i am allergic to codiene as long as these drugs have not got these in them i believe i should be able to take sleeping pills i will try to convince doctor i need goodnight sleep i take pills with my meals breakfast and dinner to stop from feeling sick prednisone since november 2008 and plaquinel since january 2009

Oluwa
06-08-2009, 09:17 AM
Hi Kim...ah, you're sweet, thank you for the compliment and you are welcome.

The vicious circle..Lupus, pain, insomnia...depression. Such a maddening circle..it is where do we start to feel better..take out one of them. For me, it is sleep. Lack of sleep affects our psyche, spirit, thoughts, body...pain , depression. When I get sleep all those other things stop or decrease drastically.

They can be addictive in using it as the only method to fall asleep with..they should be used as a last resort and not a nightly thing...that is the addiction I believe....

With Lunesta I don't wake up drowsy...You have to ensure you have at least 7 -8 hours of sleep allotted prior to dosing..not pop one when the alarm is about to go off in an hour. It knocks me out within 15 minutes.

Sleep aides don't have codeine in them but I am not certain all insurances will cover Lunesta..at least not in the USA. Mine does. For me, Lunesta is better than Ambien.

Do they sell Melatonin over the counter there? That could be an option. Someone mentioned Tylenol PM that is an option, but ensure you are not taking any other pain relievers...could be an overkill in pain medicine or even hard on the stomach especially while taking steroids.

Maybe a warm shower about two hours before retiring..Chamomile tea...some say a glass of milw, warm or cold...might help. Instead of TV..try a dull book...

Can you take you steoid all in the morning, depending on your dose...that might help with the insomnia issue?

I don't know what you symptoms are...but since it has been a bit over 6 months with prednisone could they consider tapering your dose and see how you feel. I am positive it is the steroid that is causing your insomnia...

I think it is about 10PM there now...hope you are not wrestling with your eyelids....sweet dreams, Kim.

Hugs and love,
Oluwa

PEARLESS
06-08-2009, 01:38 PM
Oh heavens yes. Been on and off it for 18 years. Tried every thing under the sun. Of course the lupus does a number with lack of sleep too. Ive tried the tylenol pm, straight benedryl, melatonin, ambien, ambien cr, lunesta, xanax, and valium. Now I have found the right combo for me. Lyrica at 5 pm. Then at 11:30 pm I take my prednisone so I sleep through the side effects. I use to take it during the day before I started to lyrica and had to deal with the gerd and other side effects, but for me, I am the meanest "B" on prednisone. It takes along time to find what works for you and basically is a process of elimination. The hard sleeping pills make me halucinate even to the point that I brought my husband into my own halucination. Good luck. Talk with your doc to find a solution. Your body needs the sleep in order to heal.
pearl

justanangel
06-08-2009, 02:50 PM
Hi
When I was on high doses of prednisolone, I tried Rescue Remedy Sleep from the health shop, it comes in drops or a spray I thin. I tried the drops that you put on your tongue just before bed, and it certainly helped me. My sister also tried it for her insomonia and it helped her. It is homeopathics, so it is not addictive. It is available in Australia.

Bonita
06-08-2009, 03:03 PM
Hi i have been on prednisone and plaquinel since i was diagnosised almost 2 years ago and i really do not know what a good nights sleep is. I will fall asleep but in 1 or 2 hours i awake and some times never fall back to sleep and once it is daylight i have to get up not matter how tired i am. I also take darvocete for pain and use pain patches and none of them help me sleep. Some days you wake up like someone ran over you but guess what everybody else thinks you are okay. Sorry to be ranting and good luck Bonita